Nebraska, 2017

Flash Flood in Nebraska, August 25, 2017

August 25, 2017 · NWS OAX · 1 event in 1 county or zone

On August 25th, heavy rains from thunderstorms rains produced flash flooding in northeast Wayne County. The storms formed along a weak warm front as it slowly moved eastward across northeast Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$100,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On August 25th, heavy rains from thunderstorms rains produced flash flooding in northeast Wayne County. The storms formed along a weak warm front as it slowly moved eastward across northeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 25, 5:38 AM CST, 5 hours 17 minutes earlier.

Area forecast discussion, Aug 25, 5:38 AM CST, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
638 AM CDT Fri Aug 25 2017

.SHORT TERM...(Today through Sunday)
Issued at 310 AM CDT Fri Aug 25 2017

Main forecast concerns are convective coverage today and then
thunderstorm chances into Sunday.

The primary things of note from the 00Z upper air charts included
the following. At 300 mb, winds were generally less than 50 kts
from the northern and central parts of the Plains westward to the
west coast of the CONUS. Weak 12 hour height falls and weak cold
air advection at 500 mb were spreading east across NE, but the
strongest height falls were over British Columbia and Alberta.
Thermal ridge at 700 mb was to our west, with temperatures only
around +8C over eastern NE. Highest mid level moisture was along
the Gulf coast. Modest moisture extended from TX northward across
the western parts of KS and NE into central SD. Surface analysis
showed low pressure centered over WY with a trough extending south
toward the TX panhandle. A couple of weak convergence zones were
in the region, one extending from the NE panhandle into the
central part of the state and another from WY into SD. Heaviest
rain from storms early this morning has been mostly east of KOFK
and north of KOMA.

Recent runs of the high resolution convection allowing models
have NOT done a good job of handling the storms early this
morning. At least some of this activity seems to be related to a
low level jet around 925 mb, in combination with a weak surface
boundary. This may keep isolated to scattered storms (with
potential for localized heavy rain) over the forecast area
through mid morning, before they lift northeast into northwest IA.
With at least some clearing this afternoon, expect most highs in
the lower 80s.

Storms should develop again either over northeast or central NE
and then expand east over the area mainly north of Interstate 80.
Activity may continue to bubble up into the afternoon and increase
for the southern parts of the forecast area Saturday night into
Sunday morning. Confidence on this is not overly high, but the
pattern would support at least a slight chance. If cloud cover
decreases as expected Sunday, we should see highs in the lower and
mid 80s.

.LONG TERM...(Sunday night through Thursday)
Issued at 310 AM CDT Fri Aug 25 2017

In general, this period looks mainly dry. Longer range models are
in pretty good agreement that a mid tropospheric high with a
center of about 595 decameters should be located over UT, with a
weak closed low over WI. That puts our area in northwest flow,
which is not always dry, but it is difficult to time shortwave
troughs. Through Wednesday, the high to the west weakens slightly
while the closed low tracks to the OH valley. The mid level flow
across the central Plains becomes weak, and overall forcing for
ascent is weak. Toward Thursday, the flow does flatten a bit and
become more zonal. High temperatures during this period should be
in the upper 70s to mid 80s, with lows mainly in the mid 50s to
lower 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 630 AM CDT Fri Aug 25 2017

Slow-moving thunderstorms affecting KOMA/KLNK this morning. Some
MVFR/IFR/LIFR conditions possible with the heavier thunderstorms.
The short range models are doing a better job with the more
southward area of storms and holding on to them into the
morning...where previous runs were mostly void of storms KOMA
southward. Early on...GFS heavy rain recognition procedure picked
up on pooled high rh south of where the precip was and this area
shifts to the MO River at 15Z...then lifts northeast through 18Z.
Some back- building still occuring in Cuming Co. Held on to
shra/tsra the longest at KOMA through 15Z. South/variable winds 5
to 12kts increase to 15 to 25kts later this morning and continue
tonight until the cold front approaches. Left winds up at
KOFK in the evening...so did not include LLWS at this time. TSRA
return the the KOFK forecast after 06Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Miller
LONG TERM...Miller
AVIATION...Zapotocny
Hazardous weather outlook, Aug 25, 10:04 AM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1104 AM CDT Fri Aug 25 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-260615-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1104 AM CDT Fri Aug 25 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are expected to redevelop tonight for
parts of eastern Nebraska and southwest Iowa. A few storms may
approach severe...mainly over northeast Nebraska...with large
hail, damaging winds and locally heavy rain the main hazards.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorm chances will continue for at least parts of the area
from Saturday into Sunday.

..SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this or tonight.

In the hours before

Special weather statement, Aug 25, 8:44 AM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
944 AM CDT FRI AUG 25 2017

NEZ012-018-251515-
Cedar NE-Wayne NE-
944 AM CDT FRI AUG 25 2017

...Significant Weather Advisory for NORTH CENTRAL WAYNE AND
SOUTHEASTERN CEDAR COUNTIES UNTIL 1015 AM CDT...

At 943 AM CDT, trained weather spotters reported a strong
thunderstorm 5 miles west of Concord, or 23 miles southwest of Ponca,
moving east at 10 mph.

Dime size hail and wind gusts up to 50 mph were reported 4 miles
north of Wayne. Heavy rain was also occurring.

Locations impacted include...
Laurel.

This includes Highway 20 in Nebraska between mile markers 388 and
398.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4227 9702 4225 9711 4241 9720 4250 9702
TIME...MOT...LOC 1443Z 249DEG 11KT 4236 9709

Dergan
Local storm report, Aug 25, 10:01 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1101 AM CDT FRI AUG 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     HEAVY RAIN       ASHLAND                 41.04N 96.37W
08/25/2017  M2.18 INCH       SAUNDERS           NE   CO-OP OBSERVER

            OVERNIGHT AMOUNT

&&

DEE

The radar

The Omaha radar (KOAX), 122 km away, was scanning. The volume nearest the first event began at 17:08 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wayne

When
August 25, 10:55 AM CST to 2:00 PM CST
Where
Wayne County, 5.33 mi N of Wayne to 2.9 mi N of Wayne
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
42.307, -97.021

Emergency management reports water was running over roads near the Wayne/Dixon County border. The flash flooding occurred with water over the roads generally between Wayne County County Roads 572 to 575 Avenue and between 860 to 864 Roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721074.